Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Aafter Immediately Stopping Phentermine

08/26/2010

Question:

I have had bad symptoms from immediately stopping Phentermine. I was on it for about 6 months and stopped because I started itching, like hives, terribly. That was 2 weeks ago and still happens when I try to go out into the sun. After a few minutes I just start itching so bad I have to take Benedryl which ends up stopping it. How long will this go on do you think? I read that this can happen after stopping the drug but wondered if now I was allergic to the sun??? I love to swim and now I can`t. I would appreciate your input. Thanks so much!

Answer:

Urticaria, which is another name for hives, has been reported in patients taking phentermine. It sounds like this symptom began while you were taking the phentermine instead of because you stopped taking it abruptly. Urticaria can persist for several weeks, and may be made worse or recur by exposure to heat in general (simple scratching, being outside in the heat, etc.).

Your mention of worsening symptoms when you go out in the sun prompted an investigation of photosensitivity as a possible side effect of phentermine. There are a number of types and causes of photosensitivity. However, we were unable to find any reports of photosensitivity occurring either while taking or shortly after discontinuing phentermine abruptly.

Benadryl is an antihistamine and a reasonable treatment for hives and other allergy symptoms. Another name for Benadryl is diphenhydramine. Drowsiness is a common side effect of this medicine. It is important to avoid driving or other potentially hazardous tasks while taking it. A pharmacist who knows you may be able to provide alternatives to diphenhydramine that are less likely to be sedating.

It is important to find the most likely cause of your symptoms and avoid re-exposure. It is important to consider other possible causes. Your hives (urticaria) might be related to the phentermine, but they don't seem to have occurred as a result of stopping the drug abruptly. Going out in the hot weather might be causing your hives to recur, but they don't seem to be related to photosensitivity.

Your doctor is the best person to determine what is causing the reaction and also to decide how to treat your condition.


This response was prepared in part by David Jager, a 2011 PharmD candidate at the University of Cincinnati College of Pharmacy.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati